Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 237, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2009, 9:23 PM CDT for Greenwood County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2009, 9:23 PM CDT (02:23 UTC)
- Expired
- Jun 27, 2009, 9:40 PM CDT
- In force
- 17 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Greenwood County, KS
The radar
The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 280223
SVRICT
KSC073-280315-
/O.NEW.KICT.SV.W.0237.090628T0223Z-090628T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
923 PM CDT SAT JUN 27 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GREENWOOD COUNTY IN SOUTHEAST KANSAS.
* UNTIL 1015 PM CDT.
* AT 923 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED NEAR PIEDMONT...OR 10 MILES SOUTHWEST OF EUREKA...AND
MOVING EAST AT 25 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CLIMAX...EUREKA...FALL RIVER...PIEDMONT...SEVERY...EUREKA AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.
&&
LAT...LON 3782 9650 3796 9596 3760 9596 3760 9621
3761 9651
TIME...MOT...LOC 0224Z 253DEG 24KT 3770 9635
$$
LAWSON2 follow-up statements
000
WWUS53 KICT 280231
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
931 PM CDT SAT JUN 27 2009
KSC073-280315-
/O.CON.KICT.SV.W.0237.000000T0000Z-090628T0315Z/
GREENWOOD KS-
931 PM CDT SAT JUN 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
GREENWOOD COUNTY UNTIL 1015 PM CDT...
AT 931 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
CLIMAX...OR 8 MILES SOUTH OF EUREKA...MOVING EAST AT 25 MPH.
THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
GREENWOOD COUNTY...INCLUDING CLIMAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.
&&
LAT...LON 3782 9650 3796 9596 3760 9596 3760 9621
3761 9651
TIME...MOT...LOC 0231Z 268DEG 21KT 3771 9629
$$
LAWSON000
WWUS53 KICT 280240
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT SAT JUN 27 2009
KSC073-280250-
/O.CAN.KICT.SV.W.0237.000000T0000Z-090628T0315Z/
GREENWOOD KS-
940 PM CDT SAT JUN 27 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENWOOD COUNTY HAS
BEEN CANCELLED...
AT 940 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER
POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.
LAT...LON 3782 9650 3796 9596 3760 9596 3760 9621
3761 9651
TIME...MOT...LOC 0240Z 253DEG 24KT 3773 9622
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:12 PM CDT, 11 minutes earlier.
Area forecast discussion, Jun 27, 9:12 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 912 PM CDT SAT JUN 27 2009 .UPDATE... APPARENT MESOSCALE VORTEX IS AIDING CONVECTIVE DEVELOPMENT ACROSS THE FLINT HILLS NORTH OF COLD FRONT. THE RUC SUGGESTS ELEVATED INSTABILITY WILL SUPPORT CONVECTION BEHIND FRONT AS FAR NORTH AS WICHITA FOR THE NEXT FEW HOURS...BEFORE SHIFTING MAINLY SOUTH AND EAST OF THE AREA LATER IN THE NIGHT. MARGINALLY SEVERE CONVECTION IS STILL POSSIBLE ACROSS SOUTHEAST KANSAS...THOUGH WANING PRIOR TO MIDNIGHT. KED && .PREV DISCUSSION... /ISSUED 623 PM CDT SAT JUN 27 2009/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ISOLATED STRONG TO SEVERE CONVECTION WILL AFFECT SOUTHEAST KANSAS THIS EVENING...AS COLD FRONT PUSHES SOUTH ACROSS THE AREA. BRIEF IFR/MVFR CONDITIONS POSSIBLE...WITH MAIN SEVERE RISK BEING MICROBURST WIND GUSTS UNTIL DARK. OTHERWISE...VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD AS DRIER NORTHERLY FLOW PREVAILS BEHIND THE FRONT. KED PREV DISCUSSION... /ISSUED 325 PM CDT SAT JUN 27 2009/ DISCUSSION... TONIGHT: FRONT CONTINUE TO MAKE SLOW STEADY PROGRESS ACROSS THE AREA. LOOKS LIKE BEST CHANCE OF PRECIPITATION WILL WAIT UNTIL THIS EVENING WITH RATHER BROAD/WEAK CONVERGENCE ON FRONT AS EVIDENCED BY BOTH SURFACE OBSERVATIONS AND RADAR DATA. MAIN RISK FOR STRONG/SEVERE STORMS WILL MOST LIKELY BE THROUGH SUNSET...WITH LOW LEVEL DRY AIR PROVIDING MICROBURST POTENTIAL. THIS THREAT SHOULD WANE AFTER SUNSET GIVEN RELATIVELY WEAK DEEP LAYER SHEAR TO SUPPORT STORMS OVERNIGHT. SUN-TUE: SLIGHTLY COOLER/MORE SEASONABLE TEMPERATURES AND DRIER AIR ANTICIPATED IN WAKE OF THE FRONT. MODEL OUTPUT STATISTICS NUMBERS GENERALLY CLOSE AND WERE FOLLOWED. WED-SAT: MEDIUM RANGE MODELS SEEM A BIT CLOSER RESOLVING THE LONGWAVE RIDGE/TROUGH AXIS BUT AMPLITUDE OF PATTERN STILL PROBLEMATIC. THE KEY OBSERVATION IS THAT THE 500MB HEIGHTS DO NOT APPRECIABLY CHANGE DURING THIS PERIOD...DESPITE A TRANITION TO MORE NORTHWEST FLOW. ONCE HEAT BUILDS IN...TYPICALLY MODELS ARE FAR TOO QUICK BREAKING DOWN RIDGE AND WOULD SIDE TOWARD A SLOWER EVOLUTION. AND SINCE MOST OF LOW LEVEL COOLING CURRENTLY SHOWN BY LATEST MODELS IS A FUNCTION OF CLOUDS/PRECIPITATION AND BACKDOOR FRONT...WILL OPT TO KEEP TEMPERATURES CLOSER TO STATUS QUO THROUGHOUT PERIOD...AND ADJUST TEMPERATURES DOWN AND ADD PRECIPITATION/CLOUDS IF NEEDED WHEN THE SITUATION SHOWS MUCH MORE PREDICTABILITY. -HOWERTON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SURFACE FRONT IS SLOWLY MOVING SOUTHEASTWARD...CURRENTLY IT HAS PUSHED THROUGH THE KRSL AND KSLN TAF SITES AND IS ON THE DOOR STEP OF KHUT. THE FRONT HAS SHIFTED THE WINDS TO THE NORTHWEST. KICT AND KCNU WILL CONTINUE TO HAVE SOUTHWESTERLY WINDS THROUGH THE EARLY AFTERNOON...AS THE FRONT PUSHES THROUGH KICT AROUND 20Z AND THROUGH KCNU AROUND 00-01Z. PRECIPITATION CHANCES ARE NOT LOOKING GREAT AT THIS TIME. HAVE KEPT VCTS IN THE TAFS FOR THE POSSIBILITY OF SCATTERED STORMS...WITH BEST CHANCES AT KICT...KHUT AND KCNU AROUND OR JUST AFTER 00Z. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 89 65 93 / 30 0 0 10 HUTCHINSON 66 90 65 95 / 20 0 0 10 NEWTON 65 89 65 94 / 30 0 0 10 ELDORADO 67 88 65 93 / 40 0 0 10 WINFIELD-KWLD 70 89 66 92 / 40 0 0 10 RUSSELL 63 90 65 96 / 10 0 0 10 GREAT BEND 65 89 64 95 / 10 0 0 10 SALINA 67 91 67 97 / 10 0 10 10 MCPHERSON 66 90 66 95 / 10 0 0 10 COFFEYVILLE 70 90 62 93 / 60 10 0 10 CHANUTE 68 88 63 93 / 70 10 10 10 IOLA 67 88 63 94 / 70 10 10 10 PARSONS-KPPF 69 89 63 93 / 60 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 27, 8:04 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 804 PM CDT SAT JUN 27 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-290115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 804 PM CDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL AFFECT PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS UNTIL LATE THIS EVENING. THE PRIMARY SEVERE RISKS WILL BE DAMAGING WINDS TO 65 MPH AND UP TO QUARTER SIZE HAIL. LOCALIZED HEAVY RAINFALL AND MINOR LOW-LAND FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT WILL RETURN TO THE AREA BY LATE IN THE WEEK...WITH HEAT INDICES AROUND THE CENTURY MARK STARTING THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/HOWERTON
In the hours before
Local storm report, Jun 27, 8:29 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 8 NNE YATES CENTER 37.98N 95.69W
06/27/2009 E1.25 INCH WOODSON KS TRAINED SPOTTER
&&
LFWSpecial weather statement, Jun 27, 8:29 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 829 PM CDT SAT JUN 27 2009 KSZ069-093-280200- BUTLER-COWLEY- 829 PM CDT SAT JUN 27 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER AND COWLEY COUNTIES... AT 828 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ATLANTA...OR 18 MILES NORTHEAST OF WINFIELD...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LAWSON
Local storm report, Jun 27, 8:45 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG WINFIELD 37.27N 96.97W
06/27/2009 COWLEY KS EMERGENCY MNGR
SMALL TREE LIMBS AN A 8 INCH DIAMETER TREE DOWNED NEAR
GOLF COURSE SOUTH OF WINFIELD.
&&
LFWLocal storm report, Jun 27, 8:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 2 N ATLANTA 37.47N 96.77W
06/27/2009 COWLEY KS EMERGENCY MNGR
POWER LINES DOWNED.
&&
LFWLocal storm report, Jun 27, 8:54 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
854 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND GST 4 NNW LATHAM 37.59N 96.68W
06/27/2009 E60 MPH BUTLER KS TRAINED SPOTTER
PATIO FURNITURE BLOWN AROUND DECK.
&&
LFWSpecial weather statement, Jun 27, 9:21 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 921 PM CDT SAT JUN 27 2009 KSZ070-280245- GREENWOOD- 921 PM CDT SAT JUN 27 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD COUNTY... AT 921 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF SEVERY...OR 12 MILES SOUTHWEST OF EUREKA...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:11 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 24 min |
| Jun 27, 7:23 PM CDT | Areal Flood Warning | ICT | Cowley, Elk | 3 hr |
| Jun 27, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 47 min |
| Jun 27, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 42 min |
| Jun 27, 8:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.